Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 3, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Feb 25, 1998, 5:10 PM CST for Holt County, Missouri. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 25, 1998, 5:10 PM CST (23:10 UTC)
- Expired
- Feb 25, 1998, 5:45 PM CST
- In force
- 35 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties
County Holt County, MO
The radar
The Topeka radar (KTWX), 150 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 25, 5:10 PM CST | Hail 0.75 | Fortescue, MO | Storm spotters reported dime-size hail from severe thunderstorms over Holt County 3 miles west of Fortescue and 4 miles northwest of Mound City. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 822 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 659 m²/s²
- 0-3 km storm-relative helicity
- 696 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KMCI 252310 RRA
SVRMCI
MOC087-252345-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
510 PM CST WED FEB 25 1998
* SEVERE THUNDERSTORM WARNING FOR
HOLT COUNTY - NORTHWEST MISSOURI
* UNTIL 545 PM CST
* SOME LOCATIONS AFFECTED
CRAIG BY 515 PM
MOUND CITY BY 520 PM
* AT 507 PM WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 15 MILES WEST OF FORTESCUE MOVING NORTHEAST AT 40
MPH.
PEOPLE IN THE PATH OF THIS STORM CAN EXPECT HAIL UP TO AN INCH IN
DIAMETER AND WIND GUSTS AS HIGH AS 70 MPH.
SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND DAMAGING WINDS. FOR
YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WIN4DOWS.
$$
JHVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 25, 2:20 PM CST, 2 hours 50 minutes earlier.
Area forecast discussion, Feb 25, 2:20 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 220 PM CST WED FEB 25 1998 ...MAIN FCST PROBLEM IS CHC OF SVR THIS EVENING AND WHEN TO END THREAT OF TRW ACR CWA... 20Z SFC ANAYLSIS INDICATES VERY STG SFC LO IN NWRN NEB WITH DRY LINE EXTENDING SE FM EAST OF LNK TO MHK TO EMP. DRY LINE PROGRESS THROUGHOUT DAY MAINLY DUE TO MIXING WITH PROGRESS THIS AFTN SLOWING CONSIDERABLY. EXPECT DRY LINE TO RESUME EAST MVMNT LATER THIS EVENING AS SHRTWV MVG INTO SWRN TX EJECTS RAPIDLY NE. CU SLOWLY BUILDING IN MCONV AREA ALONG DRY LINE FM SERN NEB TO NCNTRL TX WITH FEW RW INDICATED ON LATEST RADAR PIC. EARLY MORNING SOUNDINGS SHOWED STG CAP FM H8-H7...HOWEVER GRIDDS SUGGEST STG MID LVL COOLING THIS AFTN FM NRN TX INTO WRN MO. THIS COOLING CONFIRMED BY 18Z UPR AIR RUN AT FWD WHICH SHOWED 4.5 DEG C COOLING AT H7 BETWEEN 12Z AND 18Z. SFC DWPTS HAVE CLIMBED INTO THE LOWER TO MIDDLE 50S ACR ERN KS/WRN MO WITH LASTEST MESO ETA SHOWING LIS FM -4 TO -6 ACR EXTREME ERN KS AT 00Z. MODEL FCST SOUNDINGS FOR 00Z SHOW NO CAP PRESENT WITH STG WND FIELD FM 0-6KM. FCST SREH HELICITIES SUGGEST POTENTIAL FOR SUPERCELLS...BUT WITH LIMITED INSTABILITY/CAPE...SCT TRW WHICH DEVELOPS TO OUR WEST WL LIKELY DEVELOP INTO SQUALL LINE WITH DAMAGING WNDS POSSIBLE. GREATEST THREAT EXPECTED ACROSS WRN ZONES THIS EVENING AS INSTABILITY TO DECREASE TONIGHT AS TRW MOVE EAST. STG SFC LO TO DRIFT NE INTO MN BY THURS NGT WITH MAJOR SFC COOLING TO WAIT TIL THURS NGT. AREA TO REMAIN IN DRY SLOT THROUGH FRIDAY WITH NEXT POTENTIAL FOR LGT PRECIP IN NWRN ZONES FRI NGT. UP GUID A CAT TNGT AND THURS WITH GUID OK FOR LATER PERIODS. .EAX... .MO...NONE. .KS...NONE. DB
In the hours before
Special weather statement, Feb 25, 2:20 PM CST, 2 hours 50 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-261200- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 220 PM CST WED FEB 25 1998 ...SEVERE WEATHER POSSIBLE LATE THIS AFTERNOON AND THIS EVENING... FORECAST: THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON IN EASTERN KANSAS AND MOVE NORTHEAST ACROSS THE AREA TONIGHT. A FEW STORMS MAY BECOME SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT. DISCUSSION: A POWERFUL STORM SYSTEM MOVING ACROSS THE HIGH PLAINS THIS AFTERNOON WILL CONTINUE TO PULL MOIST AND SOMEWHAT UNSTABLE AIR NORTHWARD INTO THE REGION. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A BOUNDARY IN EASTERN KANSAS THAT MARKS DRIER AIR TO THE WEST. THE ATMOSPHERE THIS AFTERNOON AND EVENING WILL BE SLIGHTLY UNSTABLE. ALTHOUGH INSTABILITY IS MARGINAL...WIND PROFILES THROUGHOUT THE ATMOSPHERE SUGGESTS A FEW THUNDERSTORMS MAY BECOME SEVERE. : MANION
Special weather statement, Feb 25, 2:20 PM CST, 2 hours 50 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-261200- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 220 PM CST WED FEB 25 1998 ...SEVERE WEATHER POSSIBLE LATE THIS AFTERNOON AND THIS EVENING... FORECAST: THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON IN EASTERN KANSAS AND MOVE NORTHEAST ACROSS THE AREA TONIGHT. A FEW STORMS MAY BECOME SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT. DISCUSSION: A POWERFUL STORM SYSTEM MOVING ACROSS THE HIGH PLAINS THIS AFTERNOON WILL CONTINUE TO PULL MOIST AND SOMEWHAT UNSTABLE AIR NORTHWARD INTO THE REGION. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A BOUNDARY IN EASTERN KANSAS THAT MARKS DRIER AIR TO THE WEST. THE ATMOSPHERE THIS AFTERNOON AND EVENING WILL BE SLIGHTLY UNSTABLE. ALTHOUGH INSTABILITY IS MARGINAL...WIND PROFILES THROUGHOUT THE ATMOSPHERE SUGGESTS A FEW THUNDERSTORMS MAY BECOME SEVERE. : MANION
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.